Risks Associated with Opioids
Tolerance and withdrawal symptoms
Taking opioids over a long-term period can lead to tolerance. Tolerance simply means that the body needs more of the same substance to achieve the same effect. In such cases, stopping opioids abruptly can lead to withdrawal symptoms like body aches, sweating, vomiting, diarrhea and restlessness among others. If this concerns you, talk with your primary care provider. He or she can help you with a taper method where opioids are gradually decreased until the prescription is complete.
As with many other medications, it is possible to overdose on opioids. Following your care provider’s instructions carefully greatly reduces the risk of overdose but it is important to know that this can still happen. Overdose can happen when a person does not carefully follow instructions on the prescription, for example taking doses closer together that instructed, or when opioids are taken with other medications, alcohol, or illicit drugs.
Some signs and symptoms of overdose to look out for:
- Opioid overdoses often look simply like someone is sleeping and difficult to wake up
- Breathing can be slow, or there may be no breathing at all
- The person can be choking or making gurgling or snoring sounds
- Skin can feel cold or clammy
- Eyes can have tiny pupils and lips and nails can be blue
- The person may not respond to pain when rubbing on their chest
If you suspect you, or someone else is experiencing an overdose, call 911 immediately for help.
The risk of overdose is greatly reduced by:
- Following your primary care provider’s instructions and taking medications as prescribed
- Discussing any concerns or issues with your doctor; waiting may make it more difficult to overcome challenges down the road
- Avoiding obtaining prescriptions for opioids from other physicians (unless they are part of your treatment plan for pain) as having more opioids can greatly increase the risk of overdose
- Avoiding sharing opioids with other persons or taking opioids from anyone else
If you have concerns that you, or a loved one, may be at risk of opioid overdose, it is a good idea to have a Take Home Naloxone kit readily available. You can find more information on Take Home Naloxone kits and how to administer them by visiting the New Brunswick Department of Health’s About Opioids webpage.